Purple heroin causing spike in overdoses: Sudbury
Published Monday, February 4, 2019 12:12PM EST Last Updated Tuesday, February 5, 2019 8:29AM EST
Sudbury’s community drug strategy is warning that a dangerous mix of heroin and fentanyl has been found locally.
“Purple heroin,” also known as “purple” or “purp,” has been linked to a spike in overdoses and at least one death in the region.
Public Health Sudbury and Districts says even a small amount of opioids, like fentanyl or the more potent carfentanil, can trigger an overdose, and the risk is increased when combined with other drugs.
Fentanyl is 40 times more potent than heroin and carfentanil is 100 times more potent than that.
Because carfentanil is so powerful, a quantity the size of a grain of sand could be lethal. Because of this, samples from the same batch could differ greatly in content, enough to cause one person to die and another to survive.
Police say that these opioids are even being added to things like cannabis and by buying any type of illict drug, you are putting yourself and others at risk. Opioids have no smell or taste, and cannot be spotted.
Symptoms of an overdose include: blue lips or nails, dizziness and confusion, choking, gurgling or snoring sounds, slow, weak or no breathing, and drowsiness or difficulty staying awake.
Because there is no way for users to know exactly what their illicit drugs may contain, public health officials recommend avoiding the mixing of drugs, including prescribed, over the counter and illegal drugs.
Other overdose prevention tips include:
- avoid drinking alcohol while using other drugs
- if you have not used in a while or are switching substances, start with a lower dose, as your tolerance may have decreased
- avoid using drugs when you are alone
- carry a naloxone kit
- call 911 if you suspect an overdose
Free naloxone kits are available at Public Health Sudbury & Districts’ The Point, Réseau Access Network, Sudbury Action Centre for Youth (SACY), or at your local pharmacist.
CTV Northern Ontario’s Callam Rodya is following this story and will have more to come.